Reversible dementia and apparent brain atrophy during valproate therapy

Oscar Papazian, Elizabeth Canizales, Israel Alfonso, Ricardo Archila, Michael Duchowny, Jean Aicardi

Research output: Contribution to journalArticlepeer-review

66 Scopus citations

Abstract

Two children developed severe cognitive and behavioral deterioration suggestive of a degenerative disease while being treated with sodium valproate for idiopathic, localization-related epilepsy with centrotemporal spikes. Magnetic resonance imaging revealed marked central and generalized cortical and cerebellar atrophy. In both patients, clinical symptoms and signs cleared in a few weeks following valproate withdrawal. The magnetic resonance imaging appearance improved within 3 months in 1 of the patients and normalized in both after 6 and 12 months. No metabolic changes were associated with the clinical or imaging abnormalities. Although the mechanism of this rare idiosyncratic complication of valproate therapy is unknown, we advocate discontinuing valproate therapy in all epileptic patients with neuromental deterioration or brain atrophy of unknown etiology.

Original languageEnglish (US)
Pages (from-to)687-691
Number of pages5
JournalAnnals of neurology
Volume38
Issue number4
DOIs
StatePublished - Oct 1995

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Fingerprint

Dive into the research topics of 'Reversible dementia and apparent brain atrophy during valproate therapy'. Together they form a unique fingerprint.

Cite this